Alert archive / Montana / Flash Flood Watches in 2014
Flash Flood Watch 5, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Aug 14, 2014, 1:06 PM MDT for Granite County, Missoula County, Montana. It took effect at Aug 14, 2014, 2:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2014, 1:06 PM MDT (19:06 UTC)
- In effect from
- Aug 14, 2014, 2:00 PM MDT
- Expired
- Aug 14, 2014, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Granite County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WGUS65 KMSO 141906 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 106 PM MDT THU AUG 14 2014 MTC039-063-150300- /O.NEW.KMSO.FF.A.0005.140814T2000Z-140815T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANITE-MISSOULA- 106 PM MDT THU AUG 14 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...GRANITE AND MISSOULA. * UNTIL 9 PM MDT THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING INTO WESTERN MONTANA THIS AFTERNOON AND EVENING. THE STORMS MAY PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME FRAME. * THE FOLLOWING FLOOD PRONE AREAS ARE AT RISK FOR FLASH FLOODS AND DEBRIS FLOWS. LOLO CREEK FOREST FIRE BURN AREA WEST OF LOLO, ED'S GULCH IN DRUMMOND, NEW CHICAGO SOUTH OF DRUMMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
617 WGUS65 KMSO 150231 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 831 PM MDT THU AUG 14 2014 MTC039-063-150345- /O.EXP.KMSO.FF.A.0005.000000T0000Z-140815T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANITE-MISSOULA- 831 PM MDT THU AUG 14 2014 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL EXPIRE AT 9 PM MDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 10:29 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 14, 10:29 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Missoula MT 1029 AM MDT Thu Aug 14 2014 .UPDATE...There is an increased threat of mid afternoon and evening isolated severe thunderstorms...mainly Bitterroots to Missoula to Seeley Lake to Continental Divide and southward to Butte Anaconda today. Large hail...very heavy rain...strong gusty winds and frequent lightning are the main threat with severe storms. && .DISCUSSION...A very unstable atmosphere and possible favorable lower atmosphere environment for isolated severe thunderstorms is expected to develop mid to late afternoon over west central and southwest Montana. Partial clearing is already working northeastward over this area and will allow significant heating and instability to develop. The lower atmosphere wind field is expected to become more favorable for possible rotating updrafts within individual storms by late afternoon. The main threat area should be from the Bitterroots to Missoula to Seeley Lake and then south and east to the Continental Divide. This also includes Philipsburg, Anaconda, Hamilton, and Butte. However, the area that could see isolated severe storms may be a bit further north and west as well...including The eastern Clearwaters of Idaho and areas north of Missoula (such as Plains and Saint Ignatius). Widespread showers and thunderstorms are still expected across north central Idaho and western Montana through the afternoon. The above is just a higher concern area for possible isolated severe storms. Confidence is still only moderate...but enough that we are sharing the potential at this time. && .PREV DISCUSSION... /ISSUED 417 AM MDT Thu Aug 14 2014/ ..Main heavy rain threat shifts north today and continues thru Friday... DISCUSSION...Low clouds and fog are possible this morning due to an abundance moisture near the surface from recent rainfall. Low visibility may affect travel, especially along and near bodies of water or recently drenched fields. The next wave of instability rotating around the parent upper low pressure system, which is sitting on the Washington/Oregon border, can be seen on morning water vapor satellite imagery steadily moving north across west central Idaho (basically north of a line from Ontario, Oregon to Sun Valley, Idaho). An area of rather robust convection with frequent lightning and moderate/heavy rainfall has persisted along this wave and will continue slowly to the north, reaching Idaho & Clearwater County by mid morning and eventually crossing into Montana between Missoula and Lookout Pass between 11am and pm. This area of lift will combine with morning heating to produce additional showers and thunderstorms across northwest Montana during the afternoon. Again the main threats will be frequent lightning, gusty winds and brief heavy rainfall. All models agree upon a less organized potential for strong/severe thunderstorms this afternoon than had previously been indicated in forecasts. This is mainly due to poor timing between waves of instability and the presence of persistent cloud cover that will limit daytime heating. However that being said, the best chances for strong storms today will be across southwest Montana where there should be a bit more sunshine this afternoon. But given the recent rainfall believe that severe wind gusts (basically 60 mph or greater) even here appear very challenging to achieve. Of greater concern today may be the continued threat for flash flooding on recent forest fire burn scars across Idaho and Montana. But the locations and timing for specific threats will continued to be monitored due to low confidence. Showers and thunderstorms will continue across Idaho and Montana through much of tonight as additional waves of instability are projected to rotate around the upper low as it moves slowly to the northeast. Timing of these features will be key but still is met with only modest confidence starting tonight. Models are showing some agreement with regards to an area of enhanced convection developing early Friday morning along the Idaho/Washington/Oregon border that will slowly spread north into the Idaho Panhandle and northwest Montana throughout the day on Friday. This area of thunderstorms is forecast to be slow moving due to its positioning near the center of the eastward traveling upper low and may result in a persistence of moderate to heavy rainfall across this region lasting till late Friday night or early Saturday morning. There could be a threat for urban and/or small stream flooding if the storm motion is as limited as some models suggest and this will be closely watched over the next 24 hours. Though there will be some showers around Saturday afternoon, overall conditions will be much improved. Sunday/Monday...Northwest flow develops while temperatures will warm back to above normal readings. With residual moisture in place on Sunday there should be showers and possibly a few thunderstorms that develop across northwest Montana. Tuesday/Wednesday...The upper level westerly jet strengthens and as a result breezy conditions will develop across the area. Those recreating on area lakes may be affected by gusty winds. Late next week...The ECMWF, GFS and GFS ensemble weather models are showing a pattern change in the upper level jet stream. They are amplifying or building a large upper level ridge over the northeastern Pacific Ocean, a scenario which would place us under northwest flow and could turn out to be either a dry or wet pattern. Right now the GFS and ECMWF models are showing a wetter system possibly bringing widespread precipitation with near normal or even below normal temperatures to the region by next weekend. AVIATION...Thanks to rainfall at KMSO last evening, low clouds have been able to develop and hang around at times this morning. Expect improvement after sunrise, especially by 14/1500z. KBTM also received rainfall and could see lower ceilings/stratus deck form by sunrise but confidence is low. As of 14/1000z an upper level wave was moving eastward across eastern Oregon into central Idaho. This wave is expected to track northward across Idaho & Clearwater Counties of Idaho and into the Idaho Panhandle by 14/1800z. It will probably be able to provide enough lift to support thunderstorms at KSMN early this morning. KMSO may see the best chance for thunderstorm activity between 14/1600z and 14/1800z...for KGPI the best chance would be between 14/1800z and 14/2000z. There has been some indication in the high resolution models that an embedded strong thunderstorm could be possible associated with the aforementioned wave. Another round of thunderstorms will develop from central Idaho into southwest Montana by this afternoon. Some of these storms may be able to become strong with gusty winds, hail and heavy rainfall the biggest threats. Showers and possibly more thunderstorms are expected tonight. Noble && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:32 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 14, 5:54 PM MDT | Special Weather Statement | MSO | Mineral | 66 min |
Nearby
Flash Flood Watches in Montana, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.